Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2018, 1:32 PM CDT for Kinney County, Uvalde County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 1:32 PM CDT (18:32 UTC)
- Expired
- May 20, 2018, 2:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kinney County, TX, Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 9 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 6.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted.
359
WUUS54 KEWX 201832
SVREWX
TXC271-463-201930-
/O.NEW.KEWX.SV.W.0067.180520T1832Z-180520T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
132 PM CDT SUN MAY 20 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Kinney County in south central Texas...
West central Uvalde County in south central Texas...
* Until 230 PM CDT
* At 132 PM CDT, a severe thunderstorm was located near Alamo
Village, or 9 miles northeast of Brackettville, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cline and Turkey Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2938 10041 2952 10030 2940 9996 2910 10024
TIME...MOT...LOC 1832Z 308DEG 16KT 2942 10032
HAIL...1.00IN
WIND...60MPH
$$
PLATT1 follow-up statement
264 WWUS54 KEWX 201850 SVSEWX Severe Weather Statement National Weather Service Austin/San Antonio TX 150 PM CDT SUN MAY 20 2018 TXC271-463-201930- /O.CON.KEWX.SV.W.0067.000000T0000Z-180520T1930Z/ Kinney TX-Uvalde TX- 150 PM CDT SUN MAY 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR EASTERN KINNEY AND WEST CENTRAL UVALDE COUNTIES... At 149 PM CDT, a severe thunderstorm was located 9 miles east of Brackettville, moving southeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Cline and Turkey Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2938 10041 2952 10030 2940 9996 2910 10024 TIME...MOT...LOC 1849Z 311DEG 31KT 2931 10026 HAIL...0.88IN WIND...60MPH $$ PLATT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:13 PM CDT, 19 minutes earlier.
Area forecast discussion, May 20, 1:13 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 113 PM CDT Sun May 20 2018 .UPDATE... Please see the 18Z aviation forecast discussion below. && .AVIATION... The main concern over the next 6 hours will be scattered to numerous showers and thunderstorms across the region. Based on radar trends and hi-res model output, we have gone with TEMPO groups for our TAF sites through 22Z at DRT and at least 00Z. Based on convective trends, we may have to extend the mention of TSRA beyond 00Z in later forecasts. Once convection ends, we should see a return of low clouds and MVFR cigs for the overnight and morning hours on Monday. && .PREV DISCUSSION... /ISSUED 1246 PM CDT Sun May 20 2018/ EARLY AFTERNOON UPDATE... Increased PoPs and QPF for the next 6 hours across the area as the outflow boundary continues to provide lifting in the uncapped and unstable environment across the region. As this boundary continues to move southward, it will begin interacting with an increasing PWAT environment, as high as 2" according to the RAP mesoanalysis west of the I-35 corridor. Additionally, strong moisture flux convergence along the boundary should maintain development of new cells throughout the rest of the afternoon. WPC has increased their excessive rainfall risk to "slight" for the majority of the CWA and suggesting 3-5 inches of rainfall as a possibility over the next several hours. As we have already seen 1-2"/hr rain rates with this activity thus far and judging from latest CAMs, believe this is a fair estimation with the upper end 5 inch mark being the more isolated value. Thankfully, flash flood guidance values are very high for our area due to lack of extended rain over the last month. The most susceptible locations for possible flash flooding will be the major metro areas due to urban effects but otherwise guidance suggests hourly rain rates of over 2.5"/hr needed and over 5 inches for most areas during the 6 hour time frame. Thus, do not feel that there is a need for a Flash Flood Watch at this time, however cannot rule out the need for a FFW or two over the course of the afternoon. Will have another update during the regular AFD afternoon issuance with more info from the 12Z model suite. PREV DISCUSSION... /ISSUED 749 AM CDT Sun May 20 2018/ MORNING UPDATE... Per latest radar trends and short term model depictions, increased PoPs through 18Z for the Hill Country and Austin areas as well as the Edwards Plateau. Outflow boundary is progressing southward faster than models anticipated and will be arriving in the northern CWA in the next hour or so which should increase shower and isolated storm coverage across the northern half of the CWA throughout the morning. PREV DISCUSSION... /ISSUED 640 AM CDT Sun May 20 2018/ AVIATION... MVFR ceilings will settle over the region within the next hour or so. Clouds should lift late this morning or early afternoon. Another round of showers and thunderstorms is expected this afternoon. Convection will lower visibility to MVFR. There is a chance showers and thunderstorms continue into the evening, but probability is too low to include anything in the TAFs. Ceilings will lower again overnight tonight into Monday. PREV DISCUSSION... /ISSUED 333 AM CDT Sun May 20 2018/ SHORT TERM (Today through Monday)... A mid level impulse has generated showers and isolated thunderstorms that has moved east of I-35. This activity exits to our east by sunrise. An outflow boundary is surging south across northern and western Texas and will move into our area later this morning as a series of mid level impulses move across. Upward forcing due to the boundary and impulses, as well as, heating allow showers and thunderstorms to develop as the day progresses. This activity will generate additional boundaries, as well as, the impulses aloft to maintain the showers and thunderstorms through Monday as a moist airmass lingers. With time, most activity shifts to the Rio Grande Plains where showers and thunderstorms coming off the Serranias del Burro of Mexico and the Big Bend and Davis Mountains of southwestern Texas could form into clusters and move across that area. High CAPE noted on forecast soundings indicate the possibility of strong to severe storms with large hail and damaging winds the main threats mainly during the afternoon into evening hours today and again on Monday. A few storms could be slower moving and produce locally heavy downpours. Daytime temperatures will be cooler due to the clouds and rain. LONG TERM (Monday Night through Saturday)... A mid and upper level ridge begins to build over our area on Tuesday with increasing convective inhibition due to warming mid level temperatures. Some deeper moisture lingers to allow isolated showers and thunderstorms near the Coastal Plains due to the seabreeze and over the lower Pecos Valley of Val Verde due to proximity to activity coming off the higher terrain of Mexico and southwestern Texas. For Wednesday through Saturday, the ridging aloft keeps convection out of the forecast. However, cannot rule out very isolated showers and thunderstorms over those two areas. Temperatures will warm back to well above normal mid to late week into next weekend. The next chance of rain is next Saturday night when a front moves through our area. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 84 70 88 70 90 / 100 30 30 10 10 Austin Bergstrom Intl Airport 85 70 89 69 90 / 100 30 30 10 20 New Braunfels Muni Airport 84 70 88 69 89 / 90 30 30 10 10 Burnet Muni Airport 79 67 86 67 88 / 100 30 30 10 10 Del Rio Intl Airport 85 71 88 71 89 / 90 40 50 20 10 Georgetown Muni Airport 83 68 88 68 89 / 100 30 30 10 10 Hondo Muni Airport 85 70 88 69 90 / 80 30 30 10 10 San Marcos Muni Airport 85 69 88 69 90 / 90 30 30 10 10 La Grange - Fayette Regional 86 71 89 71 90 / 80 30 30 10 20 San Antonio Intl Airport 85 71 88 71 89 / 90 30 30 10 10 Stinson Muni Airport 86 72 88 71 90 / 80 30 30 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...24 Synoptic/Grids...TB3 Public Service/Data Collection...YB
Hazardous weather outlook, May 20, 12:31 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1231 PM CDT Sun May 20 2018 TXZ171>173-183>194-202>209-217>225-228-211745- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1231 PM CDT Sun May 20 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered showers and thunderstorms will continue to develop throughout the rest of the afternoon and through the evening hours producing locally heavy rainfall and potentially some localized flash flooding. Additionally some stronger storms could produce small hail and strong straight line winds. Hourly rainfall rates between 1 to 2 inches are possible with the strongest downpours. This could result in rainfall amounts of two to four inches with locally higher amounts over 5 inches. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low chance for strong to severe thunderstorms on Monday. The main concerns will be damaging winds and large hail. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 20, 9:09 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM TORNADO 3 NE LEANDER 30.60N 97.82W
05/20/2018 WILLIAMSON TX AMATEUR RADIO
AMATEUR RADIO OPERATOR REPORTS SHINGLE
DAMAGE TO A HOME, AN ABOVE GROUND POOL
DEMOLISHED, AND A TREE DOWN AT 3336 HERO WAY
IN LEANDER, TX.
&&
TB3Local storm report, May 20, 9:18 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
918 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM TORNADO 5 E LIBERTY HILL 30.66N 97.84W
05/20/2018 WILLIAMSON TX EMERGENCY MNGR
WILLIAMSON COUNTY EMC REPORTS TREE DAMAGE AT
THE SANTA RITA RANCH NORTH SUBDIVISION OFF
OF RONALD REAGAN BLVD.
&&
TB3Local storm report, May 20, 9:21 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM TORNADO 3 NE LEANDER 30.59N 97.82W
05/20/2018 WILLIAMSON TX TRAINED SPOTTER
REPORT OF ROOF DAMAGE TO THREE STRUCTURES AT
3450 HERO WAY IN LEANDER, TX.
&&
TB3Local storm report, May 20, 11:37 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 3 SE CYPRESS MILL 30.34N 98.22W
05/20/2018 E0.25 INCH BLANCO TX TRAINED SPOTTER
&&Special weather statement, May 20, 12:20 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1220 PM CDT SUN MAY 20 2018 TXZ183-184-202-201815- Kinney TX-Val Verde TX-Edwards TX- 1220 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY... SOUTHWESTERN EDWARDS AND EAST CENTRAL VAL VERDE COUNTIES UNTIL 115 PM CDT... At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm near Carta Valley, or 9 miles southeast of Loma Alta, moving southeast at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Carta Valley and U.S. Highway 377. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 2976 10086 2997 10071 2983 10028 2949 10069 TIME...MOT...LOC 1720Z 309DEG 22KT 2984 10065 PLATT
Special weather statement, May 20, 1:03 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 103 PM CDT SUN MAY 20 2018 TXZ184-202-201845- Kinney TX-Edwards TX- 103 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY AND SOUTH CENTRAL EDWARDS COUNTIES UNTIL 145 PM CDT... At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Alamo Village, or 16 miles north of Brackettville, moving southeast at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Brackettville, Alamo Village, Fort Clark Springs and Kickapoo Cavern State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2954 10063 2979 10033 2966 10009 2921 10045 TIME...MOT...LOC 1802Z 309DEG 27KT 2955 10044 PLATT
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:33 AM CDT | Tornado Warning | EWX | Williamson | 27 min |
| May 20, 10:47 AM CDT | Areal Flood Advisory | EWX | Burnet | 3 hr |
| May 20, 12:09 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| May 20, 12:20 PM CDT | Special Weather Statement | EWX | Edwards | 55 min |
| May 20, 12:56 PM CDT | Flash Flood Warning | EWX | Edwards, Val Verde | 3 hr |
| May 20, 1:03 PM CDT | Special Weather Statement | EWX | Kinney | 42 min |
| May 20, 1:04 PM CDT | Areal Flood Advisory | EWX | Comal, Hays | 116 min |
| May 20, 1:39 PM CDT | Areal Flood Advisory | EWX | Bastrop, Travis | 3 hr |
| May 20, 1:59 PM CDT | Areal Flood Advisory | EWX | Kinney | 2 hr |
| May 20, 2:31 PM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 59 min |
| May 20, 3:14 PM CDT | Areal Flood Advisory | EWX | Uvalde | 3 hr |
| May 20, 3:30 PM CDT | Special Weather Statement | EWX | Medina | 60 min |
| May 20, 4:01 PM CDT | Areal Flood Advisory | EWX | Medina | 3 hr |
| May 20, 4:07 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca | 3 hr |
| May 20, 5:10 PM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Karnes, Wilson | 4 hr |
| May 20, 5:10 PM CDT | Special Weather Statement | EWX | Atascosa | 50 min |
| May 20, 5:31 PM CDT | Special Weather Statement | EWX | Bexar | 44 min |
| May 20, 5:56 PM CDT | Special Weather Statement | EWX | Atascosa, Wilson | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.